Doc now putting me on sulfasalazine instead of mtx du... - NRAS

NRAS
26,225 members30,064 posts

Doc now putting me on sulfasalazine instead of mtx due to mouth ulcers. can anyone here give me their views? Thanks jules xx

12 Replies
oldestnewest

hi its like every thing else it suits some people and it shouldnt cause mouth ulcers.. try it and see.. the dose is prescibed in a carefully ascending fashion if it doesnt suit you can stop taking it!!. It didnt suit me personally but lots of people can take it succesfully xx

Reply

Ok thanks. x

Reply

Hi, I was on it for 5 months, although it didn't work for me I did not experience and side effects whatsoever, sorry I've not much else!

ps. your daughter pict (I'm assuming it is) is gorgeous!

Reply

Im glad you didnt have side effects, thats what im worried about...getting used to a different set of side effects again. Yes pic is of my youngest daughter who just had her 3rd birthday. she is much more photogenic than i am. Thanks for your comment. xx

Reply

Hi Julie,

I had no side effects from Sulfasalazine when I was taking it.

I did have mouth ulcers when I first started taking Mtx. My rheumy nurse told me to double up my vit. C tablets for a few days. (I was already taking the usual daily dose). The extra Vit C for a few days cleared my mouth ulcers. I am still on a low dose of Mtx.and if I get the odd mouth ulcer I double up the Vit C's again.

Reply

Sulphazalazine had too many side affects for me. I am good on MTX.

If it doesn't suit ask the Doc to put you on MTX injections.

Sx

Reply

Hi Julie,

I was put on Sulfasalazine before I even had a formal diagnosis of RA because my GP felt it was better to get me started while I wait the long wait. He chose this drug because he said it had the safest track record of all the DMARDs and he wouldn't have felt comfortable about prescribing any other without consultant's say so. I was okay until he doubled the dose after two weeks and then I got a swollen neck and ear and an itchy all over itchy rash that started with photo light sensitivity so I had to stop. I think he probably took me up to max dose too fast and my body didn't have time to adjust to it because I read online that this was one of the rarer side effects. I'm the other way round to you and nervous of being put on MTX!

Reply

I couldn't tolerate MTX so went on to Sulfasalazine. I was ok tolerating 1 tablet per day, but when I went up to 2 a day I got massive headaches. So I'm back on just 1 tablet a day which is fine; but its not enough to hold the RA, so I am also now on Humira. They called Sulfa my 2nd failed Dmard, even though I'm still taking a low dose. I was then put on Leflunomide, which also had too many side effects. Now I have Humira and the small sulfa dose plus 4 mg of prednisolone which is just about keeping it under control, except for my knee... which no ones sure what to do with!!! 4 failed injections in it!

I would say it's worth giving it a try, but increase the dose very slowly, then you'll know what you can tolerate. I get the liquid version of it, as the tablets were much to large for me to swallow and you can't break them in half.

A friend of mine just takes sulfasalazine an has no side effects at all on the higher dose.

It seems like different drugs suit different people and we never know what likes us, until we try unfortunately.

Hope it works for you.

Reply

Initially had terrible problems with mouth ulcers and changed from tablet format to injection for mtx. This did help but the mouth ulcers were still there at times so took folic acid six days a week the new recommendation is now to take folic acid seven days a week so do enquire as this has almost cleared the mouth ulcers. Shortly after mtx injections were introduced I went on to sulfazalsine four tablets a day with no side effects. Its really a balancing act what suits one doesn't suit another but I can say that after three very difficult years I am in remmision. Good luck but do enquire re seven days a week folic acid you will find that maybe a simple adjustment will be beneficial.

Reply

Thanks all. Have been on mtx injections for 7 weeks but still severe mouth ulcers which is why they are putting me on sulphsalasine. Spoke to nurse and she said that i can only take foic acid 6 days and not 7 days and have been doing that since started mtx. But as you all say each medication if different for everyone. I just hope this one helps as mtx was fairly good with keeping it under control just couldnt handle the permanent sore mouth. Jules x

Reply

Hi Julie

Would check with the NRAS helpline re folic acid seven days a week. My consultant didnt no any thing about it but did look it up and then agreed to increase. I also used a very good mouth wash recommended by my GP. I now take folic acid in the morning and inject last thing at night before bed. Ken xx

Reply

Ok Thanks for that Ken. Jules x

Reply